Hail, Ness
- When
- September 23, 4:14 PM CST
- Where
- Ness County, 2.82 mi S of Ness City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.410, -99.910
Sustained surface convergence of an unstable atmosphere led to thunderstorms developing during the evening, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Sustained surface convergence of an unstable atmosphere led to thunderstorms developing during the evening, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 23, 2:11 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 311 PM CDT TUE SEP 23 2014 ...MINOR AFD CORRECTION... .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 311 PM CDT TUE SEP 23 2014 THE FORECAST CONUNDRUM FOR THIS EVENING IS WHAT TO DO WITH SPATIOTEMPORAL ARRANGEMENTS OF POPS. LARGELY BIASED POP ARRANGEMENT TO THE MESOSCALE MODELS LIKE THE HRRR AND 4 KM NAM. THE GFS HAS CONVECTION FURTHER NORTH THAN THESE MODELS AS AN OUTLIER. SPC MESOANALYSIS SHOWS MOISTURE CONVERGENCE ALONG A TROUGH AXIS THAT IS DRAPED FROM THE SOUTHWEST TO THE NORTHEAST. FARTHER TO THE NORTHWEST, DRIER AIR HAS WORKED ITS WAY IN WITH CLEAR SKIES, SO AM MORE DUBIOUS TO CONVECTION FORMING. THE CAVEAT TO THIS IS ACROSS EASTERN COLORADO WHERE CUMULUS IS STARTING TO BUBBLE. THIS ACTIVITY MIGHT NOT REACH OUR AREA AND THE PROBLEM WITH THAT IS THAT THE LOW LEVEL JET FOR TONIGHT IS DISPLACED/FORECAST TO THE SOUTHEAST, SO NOT SURE OUR NORTHWEST ZONES ARE IN THE AREA FOR SUSTAINED LATE NIGHT CONVECTION VIA THE LOW LEVEL JET LIKE COMPARED TO LAST NIGHT. ANYWAY, HAVE THE HIGHEST POPS FROM LIBERAL TO DODGE CITY TO LARNED AND POINTS SOUTHEAST. THIS WILL BE IN THE BETTER AREA OF THE AFOREMENTIONED MOISTURE CONVERGENCE. MESOANALYSIS SHOWS ABOUT 500- 1500 J/KG OF SBCAPE ALONG WITH ABOUT 30 KT OF BULK SHEAR. THE LARGE HAIL PARAMETER VIA THE 12Z NAM SOLUTION COMES UP WITH A VALUE OF 4 TO 5, SUGGESTING THAT 1.5" WOULD BE THE MAX FOR UPPER HAIL SIZE FORECAST DISTRIBUTION. PROBABLY WILL BE SMALLER AS CONVECTION BECOMES QUASI-LINEAR (AT LEAST SHOWN IN THE MODELS) AND YOU GET ENHANCED PRECIPITATION EFFICIENCY AND HIGHER BENEFICIAL COMPETITION FOR HAIL EMBRYOS. SPEAKING OF WHICH, WITH A PWAT OF SLIGHTLY UNDER +2SD, WOULD NOT RULE OUT ANOTHER 1-3" PRECIPITATION HIT FOR LOCATIONS THAT ARE UNDER TRAINING STORMS. RIGHT NOW THE MOST FAVORABLE AREA FOR THE HEAVIEST PRECIPITATION LOOKS TO BE ALONG AND SOUTH OF HIGHWAY 50. OTHERWISE, THERE WILL BE ANOTHER CHANCE FOR STORMS WITH A PREFERENCE TO OUR SOUTHWEST ZONE TOMORROW AFTERNOON BUT MAINLY EVENING. MINIMUMS TONIGHT WILL BE IN THE UPPER 50S TO LOWER 60S AND MAXIMUMS TOMORROW WILL BE IN THE 80S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 214 PM CDT TUE SEP 23 2014 AN UPPER RIDGE CURRENTLY OVER THE WESTERN STATES WILL BE IN THE PROCESS OF BUILDING INTO THE NORTHERN PLAINS AND GREAT LAKES INTO THIS WEEKEND AS A STRONG UPPER TROUGH APPROACHES THE WEST COAST. AS THIS OCCURS, SOME OF THE SHORTWAVE ENERGY CURRENTLY MOVING THROUGH THE NORTHERN PLAINS WILL BREAK OFF FROM THE MAIN WAVE AND RETROGRADE AS A CLOSED LOW INTO THE MIDWEST. INITIALLY, THERE WILL BE SUFFICIENT LOW LEVEL MOISTURE THROUGH THE CENTRAL HIGH PLAINS FOR SOME WEAK TO MODERATE INSTABILITY WITH AFTERNOON HEATING. LOW LEVEL CONVERGENCE ALONG A SURFACE TROUGH COULD TRIGGER A FEW THUNDERSTORMS ACROSS PARTS OF SOUTHWEST KANSAS WEDNESDAY EVENING. GIVEN THE LACK OF DYNAMIC SUPPORT, DON'T THINK ANY STORMS THAT DEVELOP WILL LAST TOO LONG INTO THE EVENING. WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP AGAIN ON THURSDAY EVENING BUT CONFIDENCE IS LOWER AS TO WHETHER THESE STORMS DEVELOP IN SOUTHWEST KANSAS OR REMAIN CONFINED FARTHER SOUTH. THROUGH THE REMAINDER OF THE EXTENDED PERIOD, THE UPPER LOW/TROUGH OVER THE THE WESTERN STATES IS PROGGED TO LIFT INTO SOUTHERN CANADA AND THE NORTHERN PLAINS AS THE UPPER RIDGE GETS EJECTED EASTWARD. THE SOUTHERN EXTENT OF THE TROUGH WILL BRUSH BY THE CENTRAL PLAINS. THE LOWER LEVELS OF THE ATMOSPHERE WILL BE DRYING OUT SOMEWHAT INTO THE WEEKEND AND WITH WEAK UPPER FLOW, THE CHANCES FOR THUNDERSTORMS WILL BE MINIMAL TO NON-EXISTENT. CHANCES FOR PRECIPITATION WILL BE INCREASING AGAIN AS THE WAVE OVER THE WESTERN CONUS WAVE MOVES OUT INTO THE PLAINS. THERE IS STILL SOME UNCERTAINTY IN THE TIMING OF THIS BUT IT SHOULD BE SOMETIME AROUND LATE THIS WEEKEND OR EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1200 PM CDT TUE SEP 23 2014 THERE IS UNCERTAINTY IN HOW CONVECTIVE EVOLUTION WILL PLAY OUT TODAY/TONIGHT. THE OVERALL SYNOPTIC PATTERN SUGGESTS SCATTERED THUNDERSTORMS, BUT THERE ISN'T ANY REAL DEFINITIVE PREFERENCE IN TARGET AREA. AS A RESULT, WILL CONTINUE WITH VCTS/CB GROUPS FOR THIS EVENING AND WILL AMEND/ADJUST AS NECESSARY IF CONFIDENCE INCREASES IN SPATIOTEMPORAL ARRANGEMENT OF THUNDERSTORM ACTIVITY. DESPITE THE ABOVE, CIGS SHOULD BE VFR THROUGH MUCH OF THE TAF PD. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 85 61 85 / 60 20 20 20 GCK 61 87 60 86 / 20 20 20 10 EHA 60 87 60 83 / 20 20 30 10 LBL 61 88 61 85 / 60 30 30 20 HYS 59 83 59 84 / 30 10 10 10 P28 60 82 62 85 / 50 30 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUGDEN LONG TERM...GERARD AVIATION...SUGDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 443 AM CDT TUE SEP 23 2014 KSZ030-031-043>046-061>066-074>081-084>090-241200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 443 AM CDT TUE SEP 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON AND EARLY EVENING ACROSS THE OUTLOOK AREA. THE HIGHEST THREAT OF SEVERE THUNDERSTORMS WILL EXIST AFTER 5 PM SOUTHEAST OF A HAYS TO GARDEN CITY LINE. STORMS WILL BE CAPABLE OF PRODUCING HAIL UP QUARTER SIZE IN DIAMETER ALONG WITH DAMAGING WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST BOTH WEDNESDAY AND THURSDAY ALONG WITH WITH ANOTHER CHANCE SUNDAS INTO MONDAYS. HOWEVER...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE NOT EXPECTED ANY OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON TO EARLY EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC AWJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 504 PM CDT TUE SEP 23 2014 KSZ063-064-077-232300- HODGEMAN KS-GRAY KS-FINNEY KS- 504 PM CDT TUE SEP 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HODGEMAN...NORTHEASTERN FINNEY AND NORTHEASTERN GRAY COUNTIES UNTIL 600 PM CDT... AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KALVESTA...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JETMORE AND KALVESTA. LAT...LON 3793 10047 3825 10031 3825 9988 3798 9983 TIME...MOT...LOC 2203Z 262DEG 30KT 3802 10029 RUSSELL
The Dodge City radar (KDDC), 72 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
11 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Winds were estimated to be 60 to 70 MPH.
The hail covered the ground.
Winds were estimated to be 60 MPH while the hail was falling.
There was also hail the size of quarters.
Winds were estimated to be 55 to 65 MPH.
Winds were estimated to be 60 MPH.
Water covered the streets of Moscow.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544425, 544437, 544426, 544427, 544441, 544436, 544428, 544429, 544430, 544431, 544439, 544422, 544432, 544438, 544433, 544434, 544435.